West Virginia, 2018Flash Flooding in West Virginia, May 21, 2018
May 21, 2018 · NWS RNK · 3 events in 1 county or zone
A cluster of slow-moving thunderstorms over the central portion of the county produced 3 to 4 inches of rain in about a 3 hour period as estimated by radar north of White Sulphur Springs and near Williamsburg. 96 inches storm total rainfall ending 12z (0700 EST) on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of slow-moving thunderstorms over the central portion of the county produced 3 to 4 inches of rain in about a 3 hour period as estimated by radar north of White Sulphur Springs and near Williamsburg. An IFLOWS gauge at the Williamsburg VFD (WMBW2) measured 2.96 inches storm total rainfall ending 12z (0700 EST) on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 2:58 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 2:58 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
358 PM EDT Mon May 21 2018
.SYNOPSIS...
A southerly flow will continue to push warm and humid air into
our region early this week. The nearly stationary front to our
north will finally push south across our area Wednesday. High
pressure will follow the front Wednesday night and keep the area
mostly dry through Friday.
&&
.NEAR TERM /TONIGHT THROUGH TUESDAY/...
As of 200 PM EDT Monday...
A blocking ridge centered over Bermuda stretches westward to cover
portions of the southeast and Mid Atlantic states tonight. This
ridge is expected to sink south Tuesday, losing its influence on the
region and allowing an upper level trough and a cold front to
approach the area from the northwest. Over the Gulf states north
into the Tennessee Valley, a weak upper level trough will continue
to draw Gulf and Atlantic moisture northward into the area tonight
and tomorrow.
From this afternoon into this evening, storms will track from the
southeast to the northwest. Tomorrow the steering flow shifts with
storms moving from the southwest to the northeast. All storms will
be slow moving and with the addition of tropical moisture, heavy
downpours are likely this afternoon and evening and again tomorrow
afternoon and night. Since the ground remains wet and creeks,
streams and rivers are elevated, there is a chance for renewed
flooding this evening and tomorrow.
As far as severe threat, model soundings suggest very moist layer
with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some
isolated wet microbursts but main threat is localized flash flooding.
Temperatures will remain muggy overnight with readings in the 60s.
Temperatures Tuesday will range in the 70s across the mountains to
low to mid 80s east.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EST Monday...
Scattered to widespread showers and thunderstorms are expected
Tuesday evening into early Wednesday as an upper level
disturbance pushes across the central Appalachians toward the
coast ahead of an approaching cold front. Right now, instability
appears to be modest with this disturbance such that it wouldn't
be a surprise to see a few cells become strong to severe before
midnight Wednesday, mainly across the Piedmont, but the threat
of widespread severe storms overall appears limited.
The cold front will sink southward, advancing to the Interstate
81 corridor around dawn before loosing speed somewhat as it
continues a southward drift. Believe we will see a
redevelopment of showers across the mountains in the northwest
flow upslope regions, however instability will be limited.
Greater instability will be found in the vicinity of the front
across extreme southern Virginia and northern North Carolina,
where scattered strong storms may redevelop with afternoon
heating where CAPEs may exceed 2000 J/Kg. Outflows from any of
these storms will help to push the front further southward by
evening, clearing the boundary through our area after sunset
Wednesday.
High pressure will shift toward New England Wednesday night,
causing winds across the Mid Atlantic to swing more easterly by
Thursday morning. Though instability will be very modest within
the weak high pressure wedging across the region, may see a few
showers/isolated storms develop along the Blue Ridge with
afternoon heating as marine air off the Atlantic is forced into
the mountains.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM EST Tuesday...
Winds will shift more southerly on Friday as high pressure
slides off shore. Though moisture and instability will remain
limited, expect slightly greater coverage of spotty, daytime
heating-driven showers and thunderstorms. Coverage of showers
and thunderstorms will increase during the weekend as a warm
front lifts northward through the mid Atlantic, bringing a
return of deeper moisture from the Gulf coast region. Afternoon
temperatures will range from the mid 70s to the mid 80s each
day, while overnight lows will generally be in the 60s areawide.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Numerous showers and thunderstorms are from a line from BLF-HLX
southwest. Isolated showers are forming northeast of this line
across the rest of the mountains, but should become more
numerous through the afternoon. Convection east of the Blue
Ridge will occur later this afternoon and continue into this
evening.
Reduced visibilities and ceilings (IFR) during heavy rain this
afternoon should be brief, lasting 30-60 minutes. Light rain and
MVFR ceilings will last longer and on the order of 3-6 hours.
Confidence on timing for each TAF site is low, with the
exception of Bluefield where rain will begin by 230 PM.
Winds will stay light east-southeast outside thunderstorms.
Overcast conditions are expected to linger through the night,
therefore IFR or lower visibilities from fog are less likely.
Any fog forming overnight should be gone by 14Z Tuesday.
.Extended Aviation Discussion...
Scattered MVFR showers and thunderstorms are possible Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS/WP
Hazardous weather outlook, May 21, 8:38 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
938 AM EDT Mon May 21 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
938 AM EDT Mon May 21 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms will occur this
afternoon into this evening. Some of these storms will be slow
moving with torrential downpours likely to lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
RCS
In the hours before
Special weather statement, May 21, 3:04 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON MAY 21 2018
WVZ043-507-508-212045-
Western Greenbrier-Summers-Eastern Greenbrier-
404 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GREENBRIER AND NORTHEASTERN SUMMERS COUNTIES...
Until 445 PM EDT
At 403 PM EDT, a strong thunderstorm was located near Alderson,
moving north at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alderson...
Lawn...
Asbury...
Elton...
and Meadow Bluff.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 8054 3772 8063 3773 8066 3772 8066
3770 8076 3786 8084 3787 8081 3787 8075
3793 8080 3797 8054
TIME...MOT...LOC 2003Z 168DEG 5KT 3779 8067
LocontoLocal storm report, May 21, 3:17 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM FLOOD 1 WSW SPRING VALLEY 36.73N 81.08W
05/21/2018 GRAYSON VA EMERGENCY MNGR
GRAYSON COUNTY EMERGENCY MANAGEMENT REPORTED WATER
WASHING OVER SPRING VALLEY ROAD BETWEEN FRIES AND ELK
CREEK.
&&
LOCONTOSpecial weather statement, May 21, 3:22 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
422 PM EDT MON MAY 21 2018
VAZ020-212100-
Bath-
422 PM EDT MON MAY 21 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BATH
COUNTY...
Until 500 PM EDT
At 421 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mountain Grove to near Warm Springs.
The storms are nearly stationary.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
and Williamsville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Hikers or persons in campgrounds should consider seeking sturdy
shelter until these storms pass.
LAT...LON 3822 7971 3820 7955 3817 7952 3815 7953
3816 7950 3815 7949 3792 7972 3813 7994
3815 7992 3818 7992 3819 7990 3820 7989
3825 7983 3825 7982 3827 7980
TIME...MOT...LOC 2021Z 212DEG 3KT 3817 7989 3799 7974
LocontoSpecial weather statement, May 21, 3:25 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT MON MAY 21 2018
WVZ507-212100-
Eastern Greenbrier-
425 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN GREENBRIER COUNTY...
Until 500 PM EDT
At 425 PM EDT, a strong thunderstorm was located near White Sulphur
Springs. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Lewisburg Airport...
Alvon...
and Maxwelton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3790 8013 3785 8018 3784 8018 3784 8019
3782 8020 3782 8021 3780 8023 3779 8022
3777 8023 3777 8025 3774 8026 3784 8045
3800 8034
TIME...MOT...LOC 2025Z 215DEG 2KT 3785 8032
LocontoSpecial weather statement, May 21, 3:49 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT MON MAY 21 2018
NCZ005-006-VAZ044-212145-
Rockingham-Caswell-Pittsylvania-
449 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHWESTERN
PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE...
Until 545 PM EDT
At 449 PM EDT, a strong thunderstorm was located near Cascade, moving
east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danville...
Eden...
Bethel...
Providence...
and Mayfield.
This includes The following Location Danville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3654 7972 3666 7967 3663 7927 3633 7946
TIME...MOT...LOC 2049Z 281DEG 6KT 3656 7961
AS
Special weather statement, May 21, 4:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT MON MAY 21 2018
VAZ020-212230-
Bath-
523 PM EDT MON MAY 21 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH COUNTY...
Until 630 PM EDT
At 523 PM EDT, strong thunderstorms were clustered near Warm Springs,
moving north at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
and Lake Moomaw.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3826 7977 3822 7971 3820 7956 3818 7951
3815 7953 3817 7949 3816 7944 3810 7949
3809 7948 3804 7952 3803 7951 3790 7963
3798 8001 3808 7995 3810 7993 3813 7995
3815 7992 3818 7992 3826 7981
TIME...MOT...LOC 2123Z 182DEG 14KT 3799 7976
ASFlash Flood, Greenbrier
- When
- May 21, 4:40 PM EST to 7:40 PM EST
- Where
- Greenbrier County, 2.07 mi N of White Sulphur Spgs to 3.23 mi N of White Sulphur Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.810, -80.300
County Dispatch reported several roads closed due to high water including Big Draft Road near White Sulphur Springs.
Flash Flood, Greenbrier
- When
- May 21, 5:06 PM EST to 8:06 PM EST
- Where
- Greenbrier County, 1.03 mi N of Williamsburg to 0.86 mi W of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.985, -80.503
Media reported water covering the road near Radars Valley Road and Shoestring Trail near Williamsburg. County dispatch also reported Williamsburg Road near Williamsburg flooded.
Flash Flood, Greenbrier
- When
- May 21, 6:00 PM EST to 9:00 PM EST
- Where
- Greenbrier County, 0.55 mi E of Henning to 0.63 mi SSE of Henning
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.880, -80.360
Media reports said water was over Boones Mountain Road near Frankford.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, May 21, 20181 death · 5 injured · EF0 · 32 events
- Flash Flooding and Hail in North Carolina, May 21 to 22, 2018$605,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 21 to 22, 2018$185,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 21, 2018$125,000 · 2 in hail · 14 events
- Flash Flood in Virginia, May 21, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, May 21, 2018$27,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Virginia, May 21, 2018$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, May 21 to 22, 201812 events
- Tornado and Flooding in Ohio, May 21, 2018$12,000 · EF0 · 8 events
- Flooding in Illinois, May 21, 20188 events
- Hail and Damaging Wind in Indiana, May 21, 2018$1,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750762, 750766, 750764.